Kansas, 2014

Hail in Kansas, April 3, 2014

April 3, 2014 · NWS SGF · 2 events in 1 county or zone

An active and stormy weather pattern led to multiple rounds of severe weather and heavy rainfall across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An active and stormy weather pattern led to multiple rounds of severe weather and heavy rainfall across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 3, 11:47 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 3, 11:47 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 PM CDT Thu Apr 3 2014

.SHORT TERM...(Today and Tonight)
Issued at 247 AM CDT THU APR 3 2014

Ingredients are coming together for what will likely be a widespread
severe weather event from the Interstate 70 corridor in Missouri and
Illinois...southward into the Lower Mississippi Valley. The main
threat area includes all of the Missouri Ozarks and extreme
southeastern Kansas.

As of 3 AM...a warm front was located from just north of Nevada to
around Rolla. North of this front, elevated convection has been
ongoing for much of the night from the Interstate 70 corridor,
south towards Clinton and Sedalia. A few of these storms have
produce large hail. South of the front, we have seen isolated to
widely scattered elevated convection try and get going as a broad
low level jet has developed across the Ozarks.

As we get into the predawn and after dawn hours, that warm front
will continue to lift north as strong height falls begin to
overspread the Plains. Mesoscale models continue to indicate some
potential for scattered elevated convection across the Ozarks as
smaller scale enhancement to the broad low level jet work over the
region. Otherwise, the main play for convection will continue to
be up across northern and central Missouri. A low end severe hail
threat will continue with any storms that do develop as lapse
rates remain steep above an elevated mixed layer (EML).

As we get into later this morning and this afternoon, upper level
energy will pivot and emerge across the central High Plains. As this
happens, surface low pressure will track from south-central Kansas
up into northwestern Missouri by 00 UTC. South of this low, a cold
front will overtake a dry line across eastern Kansas with a dry line
then trailing into eastern Oklahoma. That EML will initially keep
the atmosphere capped along these features into early this
afternoon. By mid to late afternoon, those height falls and what
should be at least some partial sunshine should be enough to
effectively lift/erode the cap.

Supercell thunderstorm development is still the preferred convective
mode as wind fields will carry these cells off the front/dry line.
Hail to the size of tennis balls, damaging winds, and tornadoes will
all be threats. There are a few tidbits worth mentioning regarding
the tornado threat. First off, the last several runs of the RAP and
to some point the NAM indicate some sort of dry line bulge coming
out of northeast Oklahoma. If this were to happen, we may see a
localized increase in low level shear which would enhance tornado
potential. Additionally, the threat for tornadoes will tend to
increase very late this afternoon and this evening as a veered low
level jet develops over the region. There will be the potential for
a few longer track tornadoes...especially if the GFS is correct in
bringing stronger mid-level jet energy out into the warm sector.

As we get into this evening, that front will begin to accelerate to
the east as that short wave trough takes on a neutral and then
negative tilt. Models have slowed the forward speed of the front
ever so slightly (which has been a trend since Wednesday). This may
allow discrete supercells to last a bit longer as convection
approaches the Highway 65 corridor. We do believe that these storms
will eventually transition into a quasi-linear convective system
somewhere around or just east of the Highway 65 corridor. Once the
transition takes place, the straight-line wind threat will ramp up
with widespread damaging winds quite possible. There will also
continue to be a tornado threat with any localized surges/bows
within the line. This activity is expected to exit the eastern
Missouri Ozarks somewhere in the 11 PM to 2 AM window.

.LONG TERM...(Friday through Wednesday)
Issued at 247 AM CDT THU APR 3 2014

A blustery day is then on tap for Friday as brisk west-northwest
winds develop. Temperatures will be much cooler with highs only in
the 50s. High pressure will then settle right over the region Friday
night allowing temperatures to approach, or even fall below the
freezing mark. It also looks like a good setup for frost. Those that
have gotten a jump on the growing season may want to take these
items into consideration.

Global models then continue to bring a broad trough of low pressure
into the region from late this weekend through at least next
Tuesday. Unsettled weather will be the result with several
opportunities for rain showers. Below normal temperatures will
also prevail.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1234 PM CDT THU APR 3 2014

Windy conditions exist out ahead of the approaching cold front.
Strong to occasionally severe thunderstorms have developed over
the past couple of hours in the warm sector. Conditions are
generally VFR falling to MVFR near the thunderstorms.

These conditions will continue through the afternoon into the
evening with the approach of the cold front. Stronger storms could
produce large hail and winds in excess of 50 kts.

Front is expected to move through the aerodromes after 02z. As the
front passes...winds will veer to a west to northwest direction
and diminish slightly. In addition...expect MVFR ceilings between
06-14z. After 14z...ceilings should improve to VFR with winds
increasing and becoming gusty from the northwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Gaede
Hazardous weather outlook, Apr 3, 1:12 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT THU APR 3 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
212 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SOUTHERLY NON-THUNDERSTORM WIND GUSTS TO AROUND 30 MPH ARE
  EXPECTED TO CONTINUE THIS AFTERNOON AHEAD OF A COLD FRONT.

  THUNDERSTORMS CONTINUE TO DEVELOP AND PUSH NORTH ACROSS AREAS
  NORTH OF INTERSTATE 44 AND EAST OF HIGHWAY 65. THIS ACTIVITY
  WILL CONTINUE TO TRACK NORTHEAST ACROSS CENTRAL MISSOURI PUSHING
  OUT OF THE AREA LATE THIS AFTERNOON. THESE STORMS WILL CONTAIN A
  THREAT FOR HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS...AND
  A LIMITED RISK FOR TORNADOES.

  SCATTERED SUPERCELL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP
  BY MID AFTERNOON HOURS ALONG A COLD FRONT AND DRY LINE
  ACROSS FAR EASTERN KANSAS AND OKLAHOMA. THESE STORMS WILL THEN
  TRACK INTO WESTERN MISSOURI LATE THIS AFTERNOON AND EARLY THIS
  EVENING. THESE STORMS WILL CONTAIN A THREAT FOR HAIL TO THE SIZE
  OF TENNIS BALLS...WIND DAMAGE...AND A FEW TORNADOES. INDICATIONS
  ARE THAT THE THREAT FOR TORNADOES MAY THEN INCREASE FROM LATE
  THIS AFTERNOON INTO EARLY THIS EVENING ALONG AND WEST OF THE
  HIGHWAY 65 CORRIDOR AS LOW LEVEL WIND SHEAR INCREASES. THIS MAY
  INCLUDE THE POTENTIAL FOR LONGER TRACK TORNADOES.

  FROM EARLY TO MID EVENING...STORMS ARE THEN EXPECTED TO START
  CONGEALING INTO A LINE OR BROKEN LINE. THIS TRANSITION IS
  EXPECTED TO OCCUR ALONG OR JUST TO THE EAST OF THE HIGHWAY 65
  CORRIDOR. ONCE THIS OCCURS...THE THREAT FOR DAMAGING STRAIGHT
  LINE WINDS OVER 70 MPH WILL INCREASE. THE THREAT FOR EMBEDDED
  TORNADOES WITHIN ANY LINE SURGES OR BOWS WILL ALSO CONTINUE AS
  THIS LINE TRACKS ACROSS THE CENTRAL AND EASTERN OZARKS. THIS
  LINE OF STORMS IS EXPECTED TO CLEAR THE EASTERN MISSOURI OZARKS
  BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  BEHIND THIS STORM SYSTEM...BRISK AND GUSTY WEST NORTHWEST WINDS
  ARE EXPECTED FOR FRIDAY WHICH WILL LEAD TO ELEVATED FIRE
  WEATHER CONDITIONS...ESPECIALLY IN AREAS THAT HAVE NOT RECEIVED
  AS MUCH RAINFALL OVER THE PAST 48 HOURS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
  EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Apr 3, 11:52 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             3 E ROLLA               37.95N 91.72W
04/03/2014  M1.00 INCH       PHELPS             MO   PUBLIC

&&

MGRIFFIN
Local storm report, Apr 3, 11:55 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             ROLLA                   37.95N 91.77W
04/03/2014  E1.75 INCH       PHELPS             MO   TRAINED SPOTTER

&&

KARDELL
Local storm report, Apr 3, 12:00 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             MOUNT VERNON            37.10N 93.82W
04/03/2014  E0.88 INCH       LAWRENCE           MO   BROADCAST MEDIA

&&

MGRIFFIN
Local storm report, Apr 3, 12:14 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             WAYNESVILLE             37.83N 92.20W
04/03/2014  E1.00 INCH       PULASKI            MO   CO-OP OBSERVER

&&

KARDELL
Local storm report, Apr 3, 12:36 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      ROLLA                   37.95N 91.77W
04/03/2014                   PHELPS             MO   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO FLOODING.

&&

KARDELL
Local storm report, Apr 3, 12:49 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            5 SSE VERSAILLES        38.37N 92.81W
04/03/2014                   MORGAN             MO   LAW ENFORCEMENT

            FLOODING ALONG COFFEE CREEK ON SEALS ROAD.

&&

KARDELL

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherokee

When
April 3, 1:35 PM CST
Where
Cherokee County, 3.5 mi N of Melrose
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.080, -94.960

Winds to 50mph were also reported with this storm.

Hail, Cherokee

When
April 3, 2:07 PM CST
Where
Cherokee County, 2.75 mi W of Crestline
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499533, 499534.